Iowa, 2009

Tornado in Iowa, June 21, 2009

June 21, 2009 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced a brief tornado near Doon in Lyon County during the afternoon of June 21st. A few funnel clouds were also observed in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a brief tornado near Doon in Lyon County during the afternoon of June 21st. A few funnel clouds were also observed in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 3:45 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 21, 3:45 PM CST, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN JUN 21 2009

.DISCUSSION...
SCATTERED LINE OF SHOWERS/THUNDERSTORMS DEVELOPING ALONG WIND SHIFT
FROM SOUTHERLY TO WESTERLY WINDS...AND THIS AREA WILL SWING THROUGH
NORTHWEST IOWA THROUGH THE LATE AFTERNOON/EARLY EVENING. TORNADIC
THREAT WITH LOW CLOUD BASES SEEMS GREATEST SEVERE WEATHER THREAT
THROUGH THE NEXT FEW HOURS...THOUGH VERY WARM TEMPS THROUGH THE
CLOUD LAYER LEADING TO HEAVY RAINFALL RATES AND POTENTIAL FOR
LOCALIZED URBAN FLOODING. STORMS PARTIALLY HEATING DRIVEN...SO
EXPECT THEM TO DECREASE IN INTENSITY/COVERAGE TOWARD SUNSET. SKIES
SHOULD BECOME MOSTLY CLEAR BEHIND THE WAVE...AND WITH LIGHT WINDS
OVER THE AREA AND ABUNDANT LOW LEVEL MOISTURE PERSISTING OVER THE
AREA TONIGHT...WILL LIKELY SEE SOME PATCHY FOG DEVELOP TOWARD
DAYBREAK. /JH

WL TURN UP THE STEAM HEAT ON MONDAY AS HGHTS BUILD ALFT AND MID LVL
TMPS CONTINUE TO WARM. WL NOT TAKE LONG TO BURN OFF THE PATCHY
FOG...AND THEN AT LEAST PARTIAL SUNSHINE WL DRIVE TMPS UP QUICK
EFFECTIVELY...AND THE PREEXISTING INVERSION ACTING TO POOL ALL THE
EVAPORATED MOISTURE. FOR THE MOMENT...TMP/DWPT FORECAST ENDS UP
RIGHT UP AGAINST THE CRITERION...WITH 100 TO 105 HEAT INDICES
THROUGH THE AFTERNOON FOR THE LOWER MO VLY TOWARD KSLB. WL HAVE TO
BE SOMETHING TO WATCH GIVEN THE EXTREME HEAT. VERY WARM TMPS ALFT TO
THE SOUTH SHUD KEEP CONVECTION AT BAY...WITH WARM FRONT LIFTING TO
CNTRL SD TO NERN NEBRASKA LN BY LATE DAY...AND CDFNT DRIVEN BY FIRST
NRN STREAM IMPULSE STARTS TO PUSH INTO WRN CWA BY EVENING. LITTLE
BIT OF A TRIPLE PT IN S CNTRL SD...AS AS HEATS OUT...WL WORK ON
ERODING WHAT IS OTHERWISE A FAIRLY CAPPED ATM AT 40-90 J/KG WHEN
MODIFIED SLIGHTLY FOR EXCESSIVE DWPTS. WRN MO VLY MAY BE A FLASH
POINT FOR EVNG CONVECTION...WHICH WL BE CONDITIONALLY A LITTLE
RAUCOUS ON BASIS OF DEEP SHEAR AND 1500-2000 J/KG INSTABILITY.

FOCUS SHOULD BE ON A COUPLE POTENTIAL AREAS THRU MON EVNG...THE
LOWER MO VLY NEAR WMFNT...AND SLIGHTLY ELEVATED FROM S CNTRL AREAS
TOWARD THE MID JAMES VALLEY...THEN CONGEALING TO A MORE BROAD THREAT
AS LLJ INCREASES.

SO MUCH WL END UP DEPENDING ON BOUNDARY LOCATION AND CONVECTIVE
ACTION FOR THE TUE/WED PERIOD.  EXPECT THAN MON NIGHT CONVECTION AND
THE FIRST WAVE WL HELP PUSH THE BNDRY DOWN TOWARD A VERMILLION TO
KSPW LINE EARLY IN THE DAY.

AGAIN...SHUD BE FAIRLY CAPPED BNDRY WITH WARM MID LVL TMPS AND
CONTINUED HIGH HGTS. NEXT WAVE MOVES IN LTR TUE AND TUE
NIGHT...INDUCING BDNRY TO WAFFLE NWRD...AND SHOULD INCITE ANOTHER
UPRISING IN CONVECTION. LKLY THAT WL HAVE TO OCCUR ALG/NORTH OF THE
BNDRY...WITH CHANCES INCREASING THRU THE EVNG. SOME SVR WX AGAIN
WITHIN EXPECTATIONS ASSUMING DEVELOPMENT...FOCUSING ON DAMAGING WIND
AND LARGE HAIL...AND EARLY EVNG TORNADO THREAT ALG BNDRY. POTENTIAL
INSTABILITY WL BE EVEN HIGHER.  MOISTURE SUGGESTS CONDITIONAL
FLOODING THREAT AS WELL. OTHERWISE...A BIG TEMPERATURE CHALLENGE...
AS MAY REMAIN IN THE 80S NORTH OF THE BNDRY...AND COULD GET NEAR 100
ARND THE KSUX/KSLB AREA.

UPR FORCING IN ENTRANCE REGION OF JET LINGERS MORE ON WED...SO MAY
NOT GET THE QUIET DOWN PERIOD...WHICH WL AFFECT TMPS TO THE NORTH OF
THE BNDRY. CONTINUED RISK FOR HEAVY RAINFALL...WHILE DEEP SHEAR
REMAINS PRESENT...LOWER SHEAR REMAINS CONCENTRATED ONLY NEAR BNDRY
LOCATION THRU EXTREME SERN SD/NW IA. ANOTHER DAY OF STRONG CROSS
FRONT THERMAL GRADIENT AS WELL...ENHANCED EVEN MORE BY CONTINUED
CLOUDS/PCPN ON COOL SIDE.

DURING THE EXTENDED RANGE PERIOD /WED NIGHT THROUGH SUN/ WL CONTINUE
TO DEAL WITH CHALLENGE OF THE IMPACT OF CONVECTION AND VARIOUS WAVES
ON THE SLOWLY RETROGRADING PLAINS RIDGE. A WHOLE SPECTRUM OF SLNS
AGAIN AT HAND...VARYING FROM THE 00Z CANADIAN WHICH RETROGRADES THE
CORE OF THE RIDGE BACK TO THE SWRN U.S. TO THE FLATTER 06Z GFS...TO
THE AMPLIFIED 00Z ECMWF.  VARIOUS GFS RUNS JUST TOO FAST AND TOO
AGGRESSIVE WITH TROUGHS MOVING INTO MEAN RIDGE...AND IN THE
ENSEMBLE...ACTUALLY ENDS UP ALMOST 180 DEGREES OUT OF PHASE BY NEXT
WEEKEND WITH THE MEAN/MAJORITY OF MEMBERS. A SLOWER PROGRESSION TO
SYSTEMS THROUGH THE STRENGTHENING PLAINS RIDGE SEEMS TO BE SUPPORTED
BY MAJORITY OF SLNS...AND FOLLOW GENERALLY ALONG HPC LARGE SCALE
REASONING THRU THE FCST.

BNDRY SLOWING UP THRU SERN CWA WED EVENING WL FOCUS THREAT FOR
THUNDERSTORMS ONCE AGAIN...BUT AS JET ENTRANCE WORKS EWRD AWAY FROM
AREA...SHUD COLLAPSE SEWRD THRU THE NIGHT AND EXIT BY EARLY THU.
ANOTHER FAIRLY DECENT RIDGE CRASHING WAVE EXPECTED LATER FRIDAY INTO
SAT...AND WL DRIVE ANOTHER CDFNT ACROSS THE REGION. WL SEE FIRST WAA
THREAT FOR CONVECTION BUILDING LATER THU NIGHT INTO THE WRN CWA...
BUILDING EWRD BEFORE ENHANCED FRI EVNG BY APPROACHING WAVE. INDUCING
A STRONGER LLJ FRI EVENING...SCENARIO TO GET MCS DEVELOPMENT THRU
NERN CWA ON EDGE OF WARMER MID LVL TMPS AND PROGRESSING ESE
OVERNIGHT. FOR THE TIME...KEPT SAT INTO SAT NIGHT DRY AS LOW LVL
FLOW TURNS N AND NW FLOW ALFT SHUD BE FREE FROM DISTURBANCES FOR A
BRIEF TIME. LOW CHC FOR CONVECTION ON SUNDAY TAKES INTO ACCOUNT A
SLOWER APPROACH OF ENERGY ALG SRN STREAM OF WLYS LIFTING OUT OF SWRN
U.S. /CHAPMAN

&&

.AVIATION...
WDSPRD MVFR-LOCALLY IFR CIGS PERSISTING OVER NORTHEAST PORTIONS OF
THE FA LATE THIS AFTERNOON SHOULD IMPROVE THROUGH THE EVENING AS
WINDS BECOME MORE SOUTHERLY. ISOLATED MVFR CIGS ASSOCIATED WITH
SHRA/TSRA ALSO POSSIBLE OVER NORTHWEST IOWA THROUGH SUNSET. AFTER
02Z-03Z...EXPECT CLEARING SKIES AND LIGHT WINDS...THOUGH WITH HIGH
AMOUNTS OF BOUNDARY LAYER MOISTURE...WILL LIKELY SEE MVFR-LOCALLY
IFR VSBYS IN BR DEVELOP ACROSS MOST OF THE CWA AFTER 06Z. ANY BR
SHOULD LIFT BY 14Z...LEAVING VFR CONDITIONS ACROSS THE AREA THE
BALANCE OF THE DAY. /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 21, 10:57 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT SUN JUN 21 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING FROM NORTHWEST
IOWA... INTO THE INTERSTATE 90 CORRIDOR IN SOUTHWEST MINNESOTA
THIS AFTERNOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND
ISOLATED TORNADOES ARE THE GREATEST THREAT...WITH THE TORNADO
THREAT FOCUSED NEAR A WARM FRONT LIFTING THROUGH THE AREA.
RELATIVELY WARM AIR ALOFT WILL LIMIT HAIL SIZE...THOUGH HAIL TO
THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THE STRONGEST STORMS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA LATE MONDAY
AFTERNOON AND NIGHT...WITH ANOTHER CHANCE LATE TUESDAY AFTERNOON
AND NIGHT. SHOULD STORMS DEVELOP...SOME STORMS COULD BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON
WENDESDAY...SOME OF WHICH COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM OVER
NORTHWEST IOWA AND INTO THE INTERSTATE 90 CORRIDOR OF SOUTHWEST
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The Sioux Falls radar (KFSD), 89 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Plymouth

When
June 21, 3:56 PM CST to 4:06 PM CST
Where
Plymouth County, 2.73 mi SSW of Akron to 2.86 mi NE of Westfield
Reported by
Trained Spotter
Coordinates
42.795, -96.575

A funnel cloud was observed by a trained spotter moving southeast.

Funnel Cloud, Sioux

When
June 21, 4:11 PM CST to 4:13 PM CST
Where
Sioux County, 4.27 mi NE of Rock Vly to 4.16 mi NE of Rock Vly
Reported by
Trained Spotter
Coordinates
43.250, -96.250

A brief funnel cloud was observed by a trained spotter.

Tornado, Lyon

When
June 21, 4:29 PM CST to 4:30 PM CST
Where
Lyon County, 2.04 mi ESE of Doon to 2.44 mi SE of Doon
Rating
EF0
Path length
0.43 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.265, -96.195

A brief tornado caused no reported damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179015, 179016, 179017.